Hi, my name is Emmie and I usually post on the Foot Problems board. I have had three foot surgeries and now have a compressed nerve in my ankle. I have been on Lortab for 3 years and have asked my doctor to try something else. I started Lyrica a couple of months ago and it worked fairly well but I have had side effects (blurred vision) which has caused me to cut back to one per day. I was supplementing with Lortab but the combination is not too good so my doctor is trying me on Ultram along with a reduced dosage of Lyrica.
My question is: has anyone had success with a non-narcotic pain reliever for chronic pain? Also, do I need to be concerned with withdrawal from the Lortab? I was only taking 2 in 24 hours, eight hours apart. We are working on finding a combination that will work to control this pain, as another surgery is not a good option. The nerve is entrapped in scar tissue so my surgeon does not feel good about a long term good result from surgery. More scar tissue can form and the foot has already had too much trauma.
Thanks in advance for any suggestions you may have.
I'm sorry I can't help you in regards to your question about Lortab, but I do know a little bit about Ultram (Tramadol). I've been taking Tramadol for my lower back pain since January. I would say that it takes the "edge" off, but that's about it. It also gives me a slight energy/mood boost. I take it first thing in the morning w/breakfast. I need to take it w/food, otherwise it makes me sick to my stomach. I've only been taking 50mg per day...the max dosage is 400mg per day. I try to limit my usage of Tramadol, because even though it's not a "true" opiate, it is considered a synthetic opiate and does have some of the addictive properties that come with true opiates. I stopped taking Tramadol for a few months this past summer, and I went through an awful week of withdrawal symptoms. I guess the only way you'll know if it works for you, is to give it a try. Just use it cautiously, because despite what your doctor might tell you...you CAN become dependent on it.
Did you have a problem coming off the tramadol when taking a single 50mg dose or were you on higher dosages at that time? That is concerning. My dosage is 50 mg every 6 hours but I would only take it as needed, not as a preventative. I have to take a 1/2 phenergan with Lortab so I'm wondering if I will have to do the same with Ultram.
Thank you for your reply. I hate experimenting with medicines but guess it's necessary sometimes to get the proper dosage specific to your individual chronic pain situation. I so wish I didn't have to take any at all, but sadly, that's not an option at this point.
I was taking just the tramadol...it's all I've ever taken per day. I had "flu-like" symptoms for about 4 days, while I was coming off it. Unfortunately, I was only able to stay off of it for a few short months. I'm currently back to taking again, because my back pain started acting up. I should also note, that when I initially started taking tramadol back in January...I was also having terrible sciatica in my right leg. The sciatica was being caused by nerve compression in my lower back, which in turn was a result of spinal stenosis and a slipped vertebrae in my lower back. While the tramadol DID take the edge off of my back pain...it did absolutely nothing for the nerve pain in my leg. Just thought I'd point that out, since you mentioned having nerve pain, and I assume you would be trying the tramadol for it.
To answer your question regarding Ultram...I've tried it for a broken foot this past summer and found it was about as effective as extra strength tylenol or 800 mg. Ibuprofen. I also take extra strength vicodin (Lortab or Norco) for chronic pain associated with my lower back. I have weened myself off of it on several occasions and found that I too had flu like symptoms that lasted about three days. I've been told that because it's an opiate, there would definitely be withdrawal symptoms for a short period of time. Everyone is different so maybe you'll have better success with the Ultram. Good luck and God bless!
Thanks for everyone's suggestions. I was sick last week and just now getting back on. My problem is the lyrica gives me blurred vision so I'm only taking it at night. The Ultram was to supplement. So far, I've only taken one because I was taking so much other stuff for my bronchitis that I just didn't want to add anything else. I felt so bad that it was hard to tell how much it actually helped the foot.
You are right that it may not be effective for nerve pain. I see the neurologist in a few weeks so I will get his advice and he can coordinate with my ortho surgeon as to the best course of action. I had a cortisone shot last week and it really helped my foot, too. but now it's starting it's old familiar night pain pattern. So frustrating.
if you had Tussionex for your bronchitis be careful as it has straight hydrocodone in it which is the opiate in Vicodin. it actually may have helped your pain for that reason ( it is a know cough suppressent)
I have been on Tramadol for years. I take it as needed with no side effects.
I am allergic to narcotics. Tramadol has been wonderful for me. I have DDD, herniated disks, fractured spine, spinal stenosis, SCS implant ect...
I tried cymbalta for a short period of time it made my mental state worse.
I do take paxil now.
I have a herniated disk and disk degeneration, I have used hydrocodone, oxycodone, and Ultram (Tramadol)
Here's my rating.
This is how these medications worked for me, not everyone will have the same effect from these pain meds.
Oxycodone is best at relieving my pain but I don't take this because of how drowsy it makes me.
hydrocodone (Vicodin) is least effective for my lower back pain, it does help a little but does not last long enough and I would have to take way to much of it to relieve my pain.
Ultram (Tramadol) seems to relieve my lower back pain pretty good, I take 2 50mg tabs twice daily, every 12 hours, it's seems to last pretty long, it does make me a little drowsy but not as bad as the oxycodone that really spaces me out and makes me nod out real bad, I heard that Ultram is not as effective for pain because it is a synthetic narcotic but for me it seems to do a pretty good job of relieving my lower back pain, Like I said everyone is differant, I am not worried about the addictive potential of this medication, I never take more than 200 mg a day, I would rather deal with the addiction problem than the lower back pain, it's a trade off, I can't afford surgery and pain meds are my only option.
I have similar problems with you in regards to all of my pain being in my feet and mostly nerve pain. I was taking Ultram(tramadol) for over a year and was up to the max REMOVED/day. It was not helping enough and was having worsening side effects at this dosage. I have had to go up considerable higher and I now am on the fentanyl patch, REMOVED/day Lyrica max dosage, and up to 5/day on lortab. As you can see my pain takes alot to get under control.
I would caution you if you are taking any anti-depressant (ie. prozac, wellbutrin, cymbalta, paxil, etc). be extra careful mixing them with Ultram You could experience something called Serotonin syndrome which can be very serious and deadly. I experienced it and it was not fun at all.
I would also caution you that it was extremely difficult for me to get off the Ultram. So if it does not help you at all then I would suggest not staying on it for very long and to get off it quickly. However, if you do get help from it then I suggest taking it regularly and don't miss any doses or you will start to go through withdrawal symptoms.
Ultram is basically a synthetic opiod & anti-depressant combined. It effects serotonin & norepinepherine which is why it should not be combined with anti-d's or if they are combined to be watched closely for side effects. You might go through a little bit of withdrawal from the Lortab but if you do you could alway just titrate down slowly over a week or so.
Last edited by Mod08; 01-26-2009 at 09:17 PM.
Reason: Please do not discuss dosage amounts. Thank you.
I guess I am lucky-two+ years and counting on Cymbalta and four months on UltramER. I think it may be the extended release properties that keep me more balanced.
Everything works different for different people. I agree I would rather deal with addiction/withdrawal/side effects for a short time than this pain ALL the time.
I have been taking tramadol for about a year. I did go off it for a short time after surgery, and I initially had severe insomnia (I was not titrated down, after taking the max). I would say the w/d effects only lasted for a day or two. I am taking it again as part of my regimen. I find that it helps, but does not on it's own manage my pain. I take is 3 times per day, and find that it only lasts about 4 hours for me. It seems to provide moderate relief when my pain is moderate (4-6). It does not seem to work when my pain is very severe (7-9). Maybe it takes the edge off a little when I have severe pain.
I really haven't had any side effects. I do take a pretty high dose and I also take a pretty high dose of an anti-depressant. I have one doctor who was concerned about the possibility of serotonin syndrome, but all of my other doctors acted like it was no big deal. I think it's definitely a good option to consider.